NANO Magazine, in its November 13, 2012 article, reports that How nano silver turns people blue.
silver — in antimicrobial health tonics or for extensive medical
treatments involving silver — can cause argyria,
condition in which the skin turns grayish-blue. Brown researchers have
discovered how that happens. The process is similar to developing
black-and-white photographs, and it's not just the silver.
Ingesting silver — in
antimicrobial health tonics or for extensive medical treatments involving
silver — can cause argyria, a condition in
which the skin turns grayish-blue.“It’s
the first conceptual model giving the whole picture of how one develops this condition,”
said Robert Hurt, professor of engineering at Brown and part of the research
team. “What’s interesting here is that the particles someone
ingests aren’t the particles that ultimately cause the disorder.”
Scientists have known for years argyria had something to do with silver. The condition
has been documented in people who (ill advisedly) drink antimicrobial health
tonics containing silver nanoparticles and in people who have had extensive
medical treatments involving silver. Tissue samples from patients showed
silver particles actually lodged deep in the skin, but it wasn’t clear
how they got there.
As it turns out, argyria is caused by a complex series of chemical
reactions, Hurt said. His paper on the subject, authored with Brown
colleagues Jingyu Liu, Zhongying
Wang, Frances Liu, and Agnes Kane, is published in the journal ACS Nano.
Hurt and his team show that nanosilver is broken down in the stomach, absorbed into
the bloodstream as a salt and finally deposited in the skin, where exposure
to light turns the salt back into elemental silver and creates the telltale
bluish hue. That final stage, oddly, involves the same photochemical reaction
used to develop black-and-white photographs.